All Topics → Forum: Managing Side Effects of Breast Cancer and Its Treatment → Topic: Living with extreme neuropathy
This is a place to discuss concerns, tips and strategies for all types of side effects from all types of medications and treatments, (chemo/rads/hormonal/targeted/pain meds/etc.
Posted on: Nov 16, 2016 10:14AM
thought I was gonna get thru chemo unscathed but neuropathy hit like a brick. I constantly drop things and my feet hurt constantly some times more than others. Gabapenten(sp) helps some. So frustrated. I mentioned to my onc it was starting but no suggestions to change anything during chemo. Now I find out it starts out mild and worsens over time. Quality of life has to be an issue but other than that I did great. I know she was doing her best. Just frustrated because after I'm done with rad (22 left) I go on tamoxifen and that freaks me out even more. Hot flashes are bad enough but add that geez....just having a one of very few blue days
Posts 31 - 45 (45 total)
Aug 21, 2017 11:18PM gardengypsy wrote:
Kat~ Do you take these supplements for pain, numbness or both?
I am going to a neurologist next week who specializes in neuropathy. It has taken me 6 months to get a freakin' appointment, while the onc just keeps on upping my Gabapentin dose.
If I learn anything new, I will post it here.
Best wishes to all.
Aug 22, 2017 11:49AM BosumBlues wrote:
Gardengypsy, I have been to two neurologists and that is all they did, prescribe meds and stick needles in me just for a dx but prognosis and treatment plan never changed. Please keep us posted. This is seriously affecting my QOL and it is so frustrating that doctors know so very little. I am either blown off or my questions are answered with vague answers. All in all the prognosis does not look good for someone like me that has had this condition for over 3 1/2 years. Nerves can regenerate slowly and over time but if there have been no improvement in several years it seems like this may be as good as it gets. I hope you come away with better news for all of us.
Aug 30, 2017 10:51PM gardengypsy wrote:
Hi Jackie, Bosum et al,
I posted about my neurology visit today over at the "Vent" thread. The neurologist didn't appear to recognize some of the symptoms we've been discussing here..
Sep 5, 2017 10:47AM LauraSD wrote:
I developed a mild numbness in my feet about half way through my chemotherapy that progressed to foot pain and numbness after I finished my last round of chemo. I completed chemo in November, 2015 and I still have PN. It is not getting better. I have seen an integrative medicine specialist who tried L-glutamine, alpha lipoic acid, acetyl L carnitine, omega 3 fatty acids along with my normal multi-vitamins and Vitamin D. I did not see any improvement. I tried Lyrica with no success. Gabapentin seemed to help, but it caused severe headaches and brain fog. I saw a neurologist in Feb, 2017 who started me on amitriptyline at 25 mg per day. It worked. However, it caused severe sedation in me. I was instructed to take it at 7 pm so I would be able to get up for work the next day and I would basically fall asleep by 9 pm. It really decreased the quality time I was able to spend with my family in the evenings, so even though my pain was better, I decided to stop it. I weaned off it over several months and even the lower doses made me sedate. I have been completely off it for 2 weeks and the pain has definitely come back, but at least I can stay awake until later than 9.
I just wanted to let you know about this drug because it is not a proven medication for neuropathy, but it may help you. And maybe you won't get the sedation that I got.
Wishing you all more comfort in your daily lives!
Sep 5, 2017 12:13PM gardengypsy wrote:
Thanks, Laura. Good luck. The sedation effect is welcome for those of us with insomnia! Gabapentin has that effect on me but I must keep taking it. I am 16 months out from the Taxol.
Oct 7, 2017 10:03PM 2westies4me wrote:
I felt the same way. Thought I was pretty lucky until the neuropathy started getting worse....just don't understand. Am trying acupuncture, but no improvement yet.
Have you received any tips on relieving the discomfort?
Oct 8, 2017 09:26AM Jbakerwebb wrote:
nothing other than gabapentin and custom orthotics. It's so odd because mine is bad some days and not so bad other day but always there. I'm one year out of chemo and it's about the same. I'm going to try the alpha lipoic (spelling?) again because I think it helped in the past. I just keep forgetting to get some.
Tomorrow I go for my 3 month check up......it always brings a bit of stress.....and it takes all dayBUT I'm grateful to be here!!
Oct 9, 2017 08:57AM BosumBlues wrote:
Just checking in to commiserate and to see if anyone has anything new to report.
As for me I am consumed with worry. I have to believe there is still hope and this is not to be how I will be living the rest of my life, never mind if this thing gets worse with age. I really think I need a cleaning lady. I don't seem to be able to keep up with the cooking, cleaning and daily chores and errands. Living on my own this is frightening and I am way to young to be so idle and dependent. I am very depressed by my inability to live a normal life. Standing is the worse. I am wondering if some kind of splint could be used, especially when I need to do anything that involves standing. This sucks.
So glad to have this site to share.
Oct 11, 2017 09:04PM - edited Oct 11, 2017 09:10PM by gardengypsy
Bosom and everyone:
Three weeks ago we bought a house that had one floor living - including laundry - because stairs are dangerous and difficult for me.
I am taking 2100 mg Gabapentin daily and it keeps the pain at bay unless I stay on my feet too long. It makes me totally loopy; I could never keep a job right now.
I am having the muscle and nerve testing on Friday. I don't really know why I am putting myself through this.
Very good recent article here on Neuropathy after Breast Cancer : http://www.medscape.com/viewarticle/885106
Even though they focus on all types of neuropathy, I find the Foundation for Peripheral Neuropathy newsletter helpful and validating. You have to become a member.
I am using arnica cream on my legs and feet at night. Hot baths feel good. I am trying to find someone to do foot reflexology/massage.
Thinking of you, Bosum, and sending best wishes to everyone else who is suffering from this!
This is not Pink.
Oct 11, 2017 10:31PM Lita19901 wrote:
I have a question about neuropathy and aromatase inhibitors and/or tamoxifen. Did it exacerbate the neuropathy you experienced from chemo and/or cause neuropathy on its own?
Oct 12, 2017 07:45AM BosumBlues wrote:
Lita, I couldn't say in that I started the hormone blockers immediately after chemo and the neuropathy progressed from there. I always assumed it was chemo. The only thing I will add is that I tried 3 different blockers and the neuropathy persists.
Oct 15, 2017 08:28PM gardengypsy wrote:
What brand and dosage for the alpha lipoic?
Oct 17, 2017 07:29PM Jbakerwebb wrote:
I don’t recall the dosage but I do remember I got the info from the breastcancer.org site. Ive just neglected replacing mine.